How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Susan Your Own Question
Dr. Susan
Dr. Susan, Veterinarian
Category: Dog
Satisfied Customers: 6785
Experience:  8 years of clinical experience with specialty in veterinary pain management, urology, and geriatrics
25524280
Type Your Dog Question Here...
Dr. Susan is online now

My dog Rosie has had several very bad reactions to stings or

Resolved Question:

My dog Rosie has had several very bad reactions to stings or bites. We don't know what has bitten or stung her, but it has happened 3 times and is very scary for all involved. Symptoms seem to be extreme swelling of the face, increased heart rate (mine), bumps all over her nose, red patches in her ears and agitation.
Our local vet has given us a medication kit - and instructed us to inject her immediately if it happens again. He says it will get worse every time and more dangerous. Is this true? How long do we have to get her to the vets?
Occasionally she gets this small bump in the middle of her nose, its the size of a pea and seems to come and go every few days. Is this related to her allergies? It seems to mostly come up in the evening (she is often in the garden during this time) but is gone by morning, so I have never been able to show it to my vet, plus I think it gets lost in my translation. Thank you
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. Susan replied 2 years ago.
Dr. Susan :

Hi, I can help you with your question today.

Dr. Susan :

This type of reaction is very common in dogs with allergies.

Dr. Susan :

To be quite honest, I have never seen it progress to the point where a dog needed epinephrine (I think that must be what your vet provided to you).

Dr. Susan :

Instead, my patients do well with home treatment using oral Benadryl every 8 hours.

Dr. Susan :

As long as she is not experiencing any difficulty breathing, weakness, or vomiting, she will likely be just fine with Benadryl.

Dr. Susan :

How much does Rosie weigh?

Customer:

Hello

Customer:

She is around 30kg

Dr. Susan :

OK, you can safely give her 3 tablets of Benadryl (75 mg diphenhydramine) when this happens.

Dr. Susan :

Have you ever thought she had signs other than redness and facial swelling?

Customer:

The first time was the worst, she was shaking severely

Customer:

Her face was enormous all times

Dr. Susan :

One of my dogs has a reaction as well, and the first time I almost didn't recognize him when he walked inside from the back yard.

Dr. Susan :

Did you see shaking either of the last 2 times?

Customer:

No, just agitation

Customer:

Scratching at her face

Dr. Susan :

That's not abnormal with the facial swelling.

Customer:

We live in Turkey and its not that I question the vets here, but sometimes things can get lost in translation - I am English

Dr. Susan :

If you are ever fearful, it's ok to give the injection, but it's unlikely to be totally necessary.

Customer:

There are 3 vials in the kit, I believe one I adrenaline, one is a diuretic and if I'm honest, I'm not sure what the third is.

Dr. Susan :

OK. I can understand the adrenaline, but I would not give a diuretic in that situation.

Customer:

Hmm ok, confused now as they seemed insistent that I used this kit. Do you think they are being over the top?

Dr. Susan :

Well, I hate to disagree with another vet, but in my experience we generally do not see worsening of these types of reactions. (We can see ramping up reactions to vaccines, so I am more cautious with those).

Dr. Susan :

Especially where at this point she has already had 3 similar reactions, and we are NOT seeing an increase or change in her clinical signs.

Customer:

OK that's very reassuring

Customer:

They had me feeling that if I didn't get these injections in within minutes my poor Rosie would be at serious risk ; (

Customer:

What about the lump that comes and goes on her nose?

Dr. Susan :

If you ever feel concerned that her reaction is different and more severe, don't hesitate to try to adrenaline.

Dr. Susan :

That will make her feel jittery, but better to have side effects than serious anaphylaxis.

Dr. Susan :

The lump is suspicious for allergy, cyst, or possibly minor infection of a hair follicle or the like.

Dr. Susan :

You can try a dose of OTC Benadryl if that's available in Turkey.

Dr. Susan :

This would be the same 3 tablets we discussed before for the allergic reaction.

Customer:

It isn't but we have other antihistamines

Dr. Susan :

OK, Claritin and Zyrtec are great also.

Customer:

Ah, we have Zyrtec! It does seem to go overnight and never seems to bother her

Customer:

I will just check the dosage on the box

Dr. Susan :

Excellent. She can get a 10mg Zyrtec every 12 -24 hours.

Dr. Susan :

Just make sure it isn't the decongestant version. The pseudoephedrine is toxic to dogs.

Customer:

Hmm, can't seem to find Zyrtec, I have Avil 22.7mg and Tavegyl 1mg,

Dr. Susan :

OK, just a moment.

Dr. Susan :

She can get 2 Tavegyl every 12 hours

Customer:

I just checked with a Doc friend here and we can get Zyrtec, I wasn't imagining it ; )

Dr. Susan :

Excellent. I have more experience using Zyrtec in dogs, so I would stick with that instead.

Customer:

OK, will pick some up

Customer:

So the nose lump doesn't sound like anything to worry about it

Dr. Susan and other Dog Specialists are ready to help you

Related Dog Questions